MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. PLATE. CARPAL MEDIUM; PROSTHESIS, WRIST, 3 PART METAL-PLASTIC-METAL ARTICULATION, SEMI-CONSTRAINED

ASCENSION ORTHOPEDICS, INC. PLATE. CARPAL MEDIUM; PROSTHESIS, WRIST, 3 PART METAL-PLASTIC-METAL ARTICULATION, SEMI-CONSTRAINED
Model Number 263300RT
Medical Device Problem Codes Fracture (1260); Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 06/15/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during removal, it was discovered that the radial implant.Medium.Right was broken in the patient's wrist.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the product was received at the aus site for evaluation.The complaint was confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device.No previous events or issues were identified for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file.Dhr/batch record review: the manufacturing records were not available for review.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Visual inspection: evaluation of the returned device found that the central post (carpal stem) and both screws attached to the carpal implant were broken off.Clinical/medical evaluation: the medical investigation report (mir) concluded that "a definitive root cause of the incident cannot be determined, and it cannot be concluded that the incident was caused by a mal performance of the implant".A definitive root cause could not be determined.The complaint indicates that revision surgery was required.A determination of whether the device might have contributed to the reported event could not be made as insufficient information was provided regarding the events leading up to the implant failure and subsequent discovery.Potential causes for the reported event include inadequate patient selection, mishandling of the device prior to and after implantation, and incorrect surgical technique.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after surgery was performed on (b)(6) 2013, a fracture was found between the carpal base and the anchoring pin in the plate.Carpal medium, as well as fracture of the screws.Metallosis was also found infiltrating the tissue.On (b)(6) 2021, the patient underwent surgery to treat this adverse event where the plate.Carpal medium, the two screws and the radial implant.Medium.Right were removed along with the metallosis infiltrated tissue with scalpel and gouge forceps.A medical consultation on (b)(6) 2022 showed satisfactory wrist recovery.
 
Event or Problem Description
It was reported that, during removal, it was discovered that the radial implant.Medium.Right was broken in the patient's wrist.The current health status of the patient is unknown.Additionally, the parts were returned and it was noticed that the radial implant.Medium.Right was not broken and it was found that the post of the plate.Carpal medium and two screws were broken.
 
Additional Manufacturer Narrative
Sections b5, d9 and d10 were updated according to the information reviewed.Internal complaint reference number: (b)(4) sections d1 and d4 were corrected according to the information reviewed.
 
Additional Manufacturer Narrative
H10: the product was received at the aus site for evaluation.The complaint was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified no similar reported events for this device.No previous events or issues were identified for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file.Dhr/batch record review: the manufacturing records were not available for review.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Visual inspection: evaluation of the returned device found that the central post (carpal stem) and both screws attached to the carpal implant were broken off.A definitive root cause could not be determined.The complaint indicates that revision surgery was required.A determination of whether the device might have contributed to the reported event could not be made as insufficient information was provided regarding the events leading up to the implant failure and subsequent discovery.According to the risk management file, potential causes for instrument damage or breakage include inadequate patient selection, mishandling of the device prior to and after implantation, inadequate design, and inadequate or incorrect surgical technique.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.Internal complaint reference number: (b)(4).

Brand Name
PLATE. CARPAL MEDIUM
Common Device Name
PROSTHESIS, WRIST, 3 PART METAL-PLASTIC-METAL ARTICULATION, SEMI-CONSTRAINED
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key14331921
Report Number3002788818-2022-00007
Device Sequence Number19980216
Product Code JWJ
UDI-Device Identifier10381780065913
UDI-Public10381780065913
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K030037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number263300RT
Device Catalogue Number261301
Device Lot NumberFY266A
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2022
Supplement Date Received by Manufacturer06/29/2022
07/20/2022
07/31/2022
10/11/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date07/06/2022
07/26/2022
08/01/2022
11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
263300RT/11100: RADIAL IMPLANT. MEDIUM. RIGHT; UNKNOWN ORTHOPAEDIC RECONSTRUCTION SCREWS
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown